Alert archive / Wisconsin / Special Weather Statements in 2016
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at May 25, 2016, 2:31 PM CDT for 5 counties in Wisconsin. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2016, 2:31 PM CDT (19:31 UTC)
- Expired
- May 25, 2016, 3:30 PM CDT
- In force
- 59 min
- Issued by
- NWS Twin Cities, MN
Counties Barron County, WI, Chippewa County, WI, Dunn County, WI, Eau Claire County, WI, Rusk County, WI
The radar
The La Crosse radar (KARX), 154 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 7.5 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 452 J/kg
- Mixed-layer CIN
- -107 J/kg
- Mixed-layer LCL
- 1396 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
853
WWUS83 KMPX 251931
SPSMPX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
231 PM CDT WED MAY 25 2016
WIZ015-016-025-027-028-252030-
RUSK-DUNN-EAU CLAIRE-BARRON-CHIPPEWA-
231 PM CDT WED MAY 25 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN RUSK...
BARRON...NORTHERN DUNN...EAU CLAIRE AND CHIPPEWA COUNTIES THROUGH
330 PM CDT...
AT 230 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR BOYCEVILLE TO PRAY. MOVEMENT WAS
NORTH AT 35 MPH.
WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
EAU CLAIRE...MENOMONIE...RICE LAKE...LADYSMITH...CHIPPEWA FALLS...ALTOONA...
LAKE HALLIE...STANLEY...BLOOMER...BARRON...LAKE WISSOTA AND CHETEK.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 94 IN WISCONSIN BETWEEN MILE MARKERS 46 AND 81...AND NEAR
MILE MARKER 85.
U.S. HIGHWAY 53 BETWEEN MILE MARKERS 86 AND 152.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS LINE OF
STORMS. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK
A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4537 9092 4460 9093 4459 9119 4503 9212
4564 9195 4564 9153 4538 9074
TIME...MOT...LOC 1930Z 193DEG 31KT 4508 9204 4437 9054
$$
JPCWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 25, 1:02 PM CDT, 1 hour 29 minutes earlier.
Area forecast discussion, May 25, 1:02 PM CDT, 1 hour 29 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 102 PM CDT WED MAY 25 2016 .UPDATE... Issued at 1248 PM CDT Wed May 25 2016 Updated to include 18z aviation discussion below. && .SHORT TERM...(Today and tonight) Issued at 432 AM CDT Wed May 25 2016 An active morning/afternoon is in store for the area as negatively tilted trough currently extending from central SODAK down toward KC swings through the upper MS Valley region. CAMs and deterministic models are all similar in showing a NW to SE oriented line of thunderstorms coming up with a surge in moisture transport and theta- e. There was also good agreement in the models with this feature coming through a bit slower than what the previous forecast had, so did slow the onset of precip down quite a bit...with storms looking to move into SW portions of the MPX cwa around 12z, reach St. Cloud and the Twin Cities around lunch time and not push into western WI until the afternoon. Behind this wave, models are showing strong mid level subsidence and drying, which should really limit the amount of activity we see in the wake of this system. As a result, did decrease PoPs considerably in the wake of the main precip band. Left behind broad bushed low chance pops for the afternoon, as a moist environment will remain in place, which would become quite unstable if some sunshine can be received, but is beginning to look like just about all of our precip today will be with the wave moving in this morning. For QPF from this convection, it does not look overly excessive. Cell movement looks to be reasonable and there is not much indication of there being training, with rainfall amounts around a half inch looking common, though a few heavier corridors around an inch will be possible. Tonight, another shortwave will be coming out of the Dakotas. Models overnight show this wave heading for northern MN, farther north than what guidance was showing yesterday, so reduced PoPs overnight as well. The most bullish model for tonight is the NCAR Ensemble WRF. All 10 of its members show a bowing MCS working across southern MN out ahead of the Dakotas wave. You can not find any other support for this solution in the CAMs or deterministic models, but given moist/unstable environment we will have in place, it's not completely out of the realm of possibility. For the severe threat, our main chance looks to be with the wave coming at us this morning. Instability with this line looks to be on the order of 1000-2000 j/kg of MUCAPE and there is good turning of the winds, so a few stronger cells capable of producing marginally severe hail and for the afternoon, wind gusts will be possible. Severe threat behind this wave is very much conditional, but if storms develop this afternoon, they would find themselves in a favorable supercell environment. For tonight, the NCAR WRF solution has a good wind event for us. Unfortunately, the only period we have much confidence in convection occurring is with the wave coming up now and more limited instability and weaker mid level lapse with it seem to point to another day of mainly non- severe storms with a few stronger trouble makers. .LONG TERM...(Thursday through Tuesday) Issued at 432 AM CDT Wed May 25 2016 A warm, humid, stormy pattern will continue throughout the long term period - although there will likely be prolonged dry periods mixed in at any given location. Thursday: Forecast Confidence - Medium to High. Behind the wave today and tonight, mid level ridging will build in Thursday. Subsidence with the ridging will scour out the clouds early with forecast soundings showing a rather dry column for much of the day. The drier air, full sun, and subsidence should send temperatures into the mid or upper 80s over much of the area. Much of the guidance appears a bit low in this situation, particularly with 925 mb temps of +22 to +25C. By late afternoon, the next upper wave will already be approaching from the southwest. A strengthening 850 mb jet and surface warm front along the I-80 corridor with very unstable air along and to the south of it will spark thunderstorms across Nebraska and Iowa around mid afternoon. As the wave lifts northeast across the Plains toward the Upper Mississippi Valley, these storms should build northward toward the Minnesota/Iowa border by late afternoon. A few of these may be severe, especially if the deeper moisture can work north toward Minnesota by early evening. This is somewhat in doubt though given early day convection across Iowa and Missouri earlier, which could keep the front further south for much of the day than is currently forecast. While likely weakening, the activity across Iowa and Nebraska will lift north across Minnesota and Wisconsin Thursday night. Thursday night through Saturday night: Forecast Confidence - Medium. Activity across Iowa and Nebraska will lift north across Minnesota and Wisconsin Thursday night and Friday morning. Not expecting too much severe potential with this with a stabilizing boundary layer and weakening lapse rates. The upper low over the western High Plains Thursday night will slowly advance northeastward toward the northern Plains/Upper Mississippi Valley Saturday night and Sunday. Its energy will elongate with time and several smaller scale disturbances may drift across during this time. Potential for activity throughout this period will heavily depend on previous days' convective evolution and resultant outflow boundaries/mesoscale convective vortexes. However, given the likelihood of some destabilization each day and favorable upper support, scattered to numerous showers and thunderstorms are expected each period through the first half of the weekend. Sunday through Tuesday: Forecast Confidence - Medium. With the upper low pushing out Saturday night, support will be lost for widespread thunderstorm development Sunday and Monday. Ridging will finally build across the southern Plains and should cap disturbances from originating there early next week. Instead, a trough dipping into the northern Rockies will spread height falls eastward to the Upper Midwest Tuesday when storm chances increase again. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1248 PM CDT Wed May 25 2016 Large swath of showers/thunderstorms continues to shift into NE MN and NW WI at initialization time. Thus, much of the degradation from these storms has also ended. However, radar shows another batch of showers/thunderstorms over SE MN that is lifting N into western WI. This batch looks to mainly impact KRNH-KEAU, and just miss KMSP, or at most only give a glancing blow. Therefore, have kept any afternoon degradations at the WI TAF sites down to MVFR with the remaining sites as VFR. Partial clearing overnight may lead to fog with the added moisture being trapped under the nightly inversion. IFR conditions approaching daybreak Thursday are certainly possible, followed by VFR conditions by late morning. KMSP...Only other aspect to mention is wind direction for the first 6-12 hours of the 26/18z TAF. Due to the residual convective boundaries from the morning activity, trying to settle on a wind direction through the afternoon and evening may prove somewhat problematic. Generally, winds will remain from the E and SE in the 5-10kt range, but if a stray storm, even nearby but not directly impacting MSP, moves through the area then the wind directions could briefly shift away from SE. Winds will gradually become S overnight then SE tomorrow while speeds remain in the 5-10 kt range. /OUTLOOK FOR KMSP/ Fri...Chance MVFR. TSRA Likely. Wind SE 5-10 kts. Sat...Chance MVFR. TSRA Likely. Wind SE 5-10 kts. Sun...Mainly VFR. Slight chance MVFR/TSRA. Wind SW 5-10 kts. && .MPX Watches/Warnings/Advisories... WI...None. MN...None. && UPDATE...JPC SHORT TERM...MPG LONG TERM...BORGHOFF AVIATION...JPC
Hazardous weather outlook, May 25, 1:07 PM CDT, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 107 PM CDT WED MAY 25 2016 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 261815- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 107 PM CDT WED MAY 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL LIFT NORTH ACROSS THE FORECAST AREA THIS AFTERNOON...THEN ADDITIONAL SCATTERED THUNDERSTORMS ARE POSSIBLE THIS EVENING INTO THE EARLY MORNING HOURS. ALTHOUGH SEVERE WEATHER POTENTIAL IS LOW...ISOLATED STRONG TO SEVERE THUNDERSTORMS PRODUCING LARGE HAIL OR DAMAGING WINDS CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY AN ACTIVE WEATHER PATTERN WILL LAST THROUGH THE MEMORIAL DAY WEEKEND WITH SEVERAL ROUNDS OF THUNDERSTORMS EXPECTED. THE THREAT FOR LOCALLY HEAVY RAINFALL AND SEVERE WEATHER WILL EXIST WITH ANY THUNDERSTORM ACTIVITY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED THROUGH TONIGHT.
In the hours before
Special weather statement, May 25, 2:31 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
231 PM CDT WED MAY 25 2016
WIZ015-016-025-027-028-252030-
RUSK-DUNN-EAU CLAIRE-BARRON-CHIPPEWA-
231 PM CDT WED MAY 25 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN RUSK...
BARRON...NORTHERN DUNN...EAU CLAIRE AND CHIPPEWA COUNTIES THROUGH
330 PM CDT...
AT 230 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR BOYCEVILLE TO PRAY. MOVEMENT WAS
NORTH AT 35 MPH.
WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
EAU CLAIRE...MENOMONIE...RICE LAKE...LADYSMITH...CHIPPEWA FALLS...ALTOONA...
LAKE HALLIE...STANLEY...BLOOMER...BARRON...LAKE WISSOTA AND CHETEK.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 94 IN WISCONSIN BETWEEN MILE MARKERS 46 AND 81...AND NEAR
MILE MARKER 85.
U.S. HIGHWAY 53 BETWEEN MILE MARKERS 86 AND 152.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS LINE OF
STORMS. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK
A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4537 9092 4460 9093 4459 9119 4503 9212
4564 9195 4564 9153 4538 9074
TIME...MOT...LOC 1930Z 193DEG 31KT 4508 9204 4437 9054
JPCThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:30 PM CDT | Severe Thunderstorm Warning | MPX | Carver, Scott, Sibley | 45 min |
| May 25, 7:37 AM CDT | Special Weather Statement | MPX | Brown | 38 min |
| May 25, 2:58 PM CDT | Severe Thunderstorm Warning | MPX | Nicollet, Renville, Sibley | 47 min |
| May 25, 3:16 PM CDT | Severe Thunderstorm Warning | MPX | Douglas, Pope, Stearns, Todd | 44 min |
| May 25, 3:30 PM CDT | Tornado Warning | MPX | Stearns, Todd | 45 min |
| May 25, 3:49 PM CDT | Special Weather Statement | MPX | Meeker | 41 min |
| May 25, 3:52 PM CDT | Tornado Warning | MPX | Todd | 38 min |
| May 25, 3:55 PM CDT | Special Weather Statement | MPX | Sibley | 50 min |
| May 25, 4:29 PM CDT | Tornado Warning | MPX | Todd | 46 min |
| May 25, 5:16 PM CDT | Special Weather Statement | MPX | Morrison | 59 min |
| May 25, 5:29 PM CDT | Severe Thunderstorm Warning | MPX | Morrison, Todd | 61 min |
| May 25, 5:40 PM CDT | Tornado Warning | MPX | Morrison | 35 min |
| May 25, 6:31 PM CDT | Special Weather Statement | MPX | Morrison | 44 min |
| May 25, 4:00 PM CDT | Special Weather Statement | MPX | Eau Claire | 60 min |
| May 25, 4:21 PM CDT | Severe Thunderstorm Warning | MPX | Eau Claire | 24 min |
| May 25, 4:37 PM CDT | Special Weather Statement | MPX | Chippewa, Eau Claire | 53 min |
Nearby
Special Weather Statements in Wisconsin, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.